Key result
Tucatinib is linked to severe AKI requiring hemodialysis and life-threatening GI bleeding.
Why the study?
Serious renal and gastrointestinal complications associated with tucatinib therapy remain uncommon and underreported.
Tucatinib combined with T-DM1 may be associated with severe, life-threatening renal and gastrointestinal complications, highlighting the need for careful surveillance.
Urges vigilance for AKI and GI bleed after starting tucatinib; leaves open true incidence and causality in HER2-positive breast cancer.
This case report describes the complex clinical course of a 73-year-old female with HER2-positive breast cancer enrolled in the CompassHER2 RD trial who developed acute kidney injury (AKI) requiring emergent hemodialysis shortly after initiation of tucatinib. In addition to severe renal dysfunction, the patient experienced a life-threatening lower gastrointestinal (GI) bleed in the setting of suspected drug-induced colitis and profound thrombocytopenia while receiving combination therapy with trastuzumab emtansine (T-DM1). Although tucatinib has demonstrated promising efficacy in improving outcomes for patients with high-risk HER2-positive disease, serious renal and gastrointestinal complications remain uncommon and underreported. This case underscores the importance of early recognition of severe adverse effects, careful laboratory surveillance, and multidisciplinary management in patients undergoing targeted HER2-directed therapy.
No takes yet. Share an insight, caveat, or question.
Keshav et al. (2026) studied this question. Tucatinib therapy for HER2-positive breast cancer was associated with severe acute kidney injury requiring hemodialysis and life-threatening gastrointestinal bleeding with colitis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: